Alert archive / New Jersey / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 14, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 13, 2000, 8:29 PM EDT for Union County, New Jersey. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2000, 8:29 PM EDT (00:29 UTC)
- Expired
- May 13, 2000, 9:15 PM EDT
- In force
- 46 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Union County, NJ
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 8:45 PM EDT | Thunderstorm Wind 50 E | Scotch Plains, NJ |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
161
WUUS51 KOKX 140030
SVRNYC
NJC039-140115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
829 PM EDT SAT MAY 13 2000
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
IN NORTHEASTERN NEW JERSEY...
UNION...
* UNTIL 915 PM EDT...
* AT 829 PM EDT A SEVERE THUNDERSTORM WAS LOCATED 16 MILES WEST OF
PLAINFIELD...MOVING EAST AT 30 MPH.
* BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
CLARK AROUND 855 PM EDT...
LINDEN...UNION AROUND 905 PM EDT...
ELIZABETH AROUND 910 PM EDT...
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED IN THE WARNED AREA.
REMEMBER A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 58 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
LAT...LON 4063 7479 4047 7469 4066 7408 4071 7438What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:30 PM EDT, 5 hours 59 minutes earlier.
Area forecast discussion, May 13, 2:30 PM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 230 PM EDT SAT MAY 13 2000 DISC: SFC PLOT SHOWS THERE STILL IS SOME COLD AIR DAMMING SITTING OVR THE RGN ATTM. WMFNT IS SLOWLY SNAKING ITS WAY THRU SRN NJ AND INTO ERN PA. BEHIND THE FNT TEMPS HAVE JUMPED WL INTO THE MID AND UPR 70S. SOME LOCATIONS ARE RPTNG LWR 80S WITH DP IN THE MID 60S. BOTH SAT AND RADAR PIX SHOWS THAT THE CONVECTION IS BREAKING OUT JUST TO THE W OF THE WMFNT. NEW MOSAIC RADAR LOOP HAS SOME TSTM ACTIVITY DVLPNG OVR NRN PA SW OF BGM/ELM. MOVMNT OF THE CELLS ARE ARND 260/30-40KT. NEW BUFKIT SHOWS THAT OUR LOCAL AREA SHD BREAK THE CAP ARND 19-20Z. IF THIS IS TRUE WE STL CUD GET INTO THE STRG/SVR TSTMS FOR A FEW HRS. OUR LATEST WND VAD SHOWS THAT SOME MID LVL COOLING IS BEGINNING TO DVLP OVRHEAD. ALL MODELS SHOWS THAT THERE IS SOME WAA TAKING PLACE AT H8 AND THERE IS AN OMEGA FIELD THAT WLL MOVE THRU THE RGN ARND 00Z. CURRENT SFC OBS SHOWS THAT WE ARE STRNG TO BREAK OUT FRM THE LWR DECK AND ONLY SOME SCT AND AC. THIS WL LET THE TEMPS GO INTO THE 70S. LI/S ARE STILL IN THE -2/-3 RANGE AND WITH A STRNG TSTM POP CAN NOT RULE OUT THE POT FOR A COUPLE OF STRG/SVR CELLS TO MOVE THRU. WL ADD A THROUGH THIS EVE PORTION AND MENTION SHWRS/TSTMS FOR THE REMAINDER OF THIS AFTERNOON. ALL MODELS SHOWS THAT THE CDFNT SHD ARRIVE ARND 03-06Z. AVN HAS A LRG AMOUNT OF QPF COMING THRU WITH THE FNT. THIS IS NOT BAD AS LOOKING AT THE PW BUFKIT HAS US ARND 1.5IN. SO...SOME OF THE TSTMS/SHWRS MAY BE HVY AT TIMES. WL JUST SAY SOME WITH STRG GUSTY WINDS AND HVY DOWNPOURS. ONCE FNT MOVES E OF THE ARE HI PRES BEGINS TO MOVE IN AND REST OF FCST PD LKS GD. MARINE...NO PROBLMS...WNDS/WVS XPCTD TO RMN BLO SCA. .OKX...NONE.
In the hours before
Special weather statement, May 13, 3:00 PM EDT, 5 hours 29 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-140430- SEVERE WEATHER OUTLOOK FOR SOUTHEAST NY NORTHEAST NJ AND SOUTHERN CT NATIONAL WEATHER SERVICE NEW YORK NY 300 PM EDT SAT MAY 13 2000 ...SEVERE WEATHER POSSIBLE THROUGH THIS EVENING... A LOW PRESSURE SYSTEM NORTH OF THE GREAT LAKES WILL CONTINUE TO MOVE EAST. THERE IS AN ASSOCIATED COLD FRONT WHICH EXTENDS SOUTH THROUGH CENTRAL NEW YORK AND PENNSYLVANIA. THERE ALSO IS A WARM FRONT THROUGH THE EASTERN SECTIONS OF PENNSYLVANIA. THIS WARM FRONT WILL MOVE NORTH AND SHOULD PASS THROUGH OUR AREA DURING LATE THIS AFTERNOON AND EARLY THIS EVENING. SKIES HAVE CLEARED SOMEWHAT AND ALLOWED TEMPERATURES TO CLIMB INTO THE MID AND UPPER 70S. THIS WILL DESTABLIZE THE REGION AS THE COLD FRONT MOVES CLOSER TO THE COAST. THERE IS THE POTENTIAL FOR SHOWERS AND STRONG THUNDERSTORMS TO DEVELOP IN ADVANCE OF THE COLD FRONT. SOME OF THE STORMS COULD PRODUCE STRONG GUSTY WINDS...SMALL HAIL AND DANGEROUS LIGHTNING. YOUR NATIONAL WEATHER SERVICE WILL KEEP A SHARP EYE ON THE SITUATION AND WILL ISSUE ANY ADDITIONAL STATEMENTS...WATCHES AND WARNINGS AS THEY BECOME NECESSARY. GSK
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:14 PM EDT | Severe Thunderstorm Warning | OKX | Passaic | 46 min |
| May 13, 9:21 PM EDT | Severe Thunderstorm Warning | OKX | Hudson | 24 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.